Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Tucson, AZ

August 8, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2005, 1:05 AM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 1:05 AM MST (08:05 UTC)
Expired
Aug 8, 2005, 1:43 AM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 080806
SVRTWC
AZC019-080845-
/O.NEW.KTWC.SV.W.0101.050808T0805Z-050808T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
105 AM MST MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 145 AM MST

* AT 1257 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF RYAN FIELD TO     
  SAN XAVIER MISSION...AND MOVING NORTHWEST AT 10 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER 
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3226 11096 3185 11100 3186 11124 3223 11125

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 080822
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
122 AM MST MON AUG 8 2005

AZC019-080845-
/O.CON.KTWC.SV.W.0101.000000T0000Z-050808T0845Z/
PIMA AZ-
122 AM MST MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 115 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 
MILES NORTH OF RYAN FIELD TO SAN XAVIER MISSION...MOVING NORTHWEST 
AT 10 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3226 11096 3185 11100 3186 11124 3223 11125

$$

WEATHER.GOV/TUCSON

JRG
000 
WWUS55 KTWC 080843
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
141 AM MST MON AUG 8 2005

AZC019-080851-
/O.CAN.KTWC.SV.W.0101.000000T0000Z-050808T0845Z/
PIMA AZ-
141 AM MST MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...

AT 135 AM MST...DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS HAVE 
WEAKENED BELOW SEVERE LEVELS. HOWEVER...VERY HEAVY RAIN IS 
ASSOCIATED WITH THESE STORMS BETWEEN RYAN AIR FIELD AND THE SAN 
XAVIER MISSION. A FLASH FLOOD WARNING IS IN EFFECT FOR THIS AREA 
THROUGH 315 AM MST.

LAT...LON 3226 11096 3185 11100 3186 11124 3223 11125

$$

WEATHER.GOV/TUCSON

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:10 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 7, 9:10 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST SUN AUG 7 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
INTO NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL BE NEAR TO BELOW
SEASONAL NORMALS THIS WEEK.

&&

.DISCUSSION...HIT THE GROUND RUNNING AT THE START OF THIS SHIFT AS
STORMS OVER TUCSON WARRANTED BOTH AN SVR AND AN FFW. FOR A RUNDOWN
ON RAINFALL AMOUNTS AROUND THE TUCSON METRO AREA...PLEASE REFER TO
PHXPNSTWC. TO SHOW THE RANGE RAINFALL HAS RUN...TUCSON INTERNATIONAL
AIRPORT HAS ONLY SEEN 0.11 OF AN INCH WHILE THE UNIVERSITY OF
ARIZONA SAW 1.47 INCHES. ADD TO THIS NUMEROUS ROAD CLOSURES ALL OVER
THE TUCSON METRO AREA...AND IT HAS BEEN AN INTERESTING EVENING.
HOWEVER...THIS STORM WAS NOT THE ONLY GAME IN TOWN. STORMS OVER
SOUTH CENTRAL GRAHAM COUNTY WARRANTED A FLASH FLOOD WARNING...GIVEN
THE HEAVY RAINFALL COUPLED WITH THE NUTTALL BURN AREAS.

CURRENTLY...THINGS HAVE QUIETED CONSIDERABLY. SHOWERS OVER DOUGLAS
SEEM TO BE THE EXTENT OF THE ACTIVITY...EVERYTHING ELSE SEEMS
CONTENT TO REMAIN SOUTH OF THE BORDER OR OUTSIDE THE CWA.  NOT
SEEING ANY SIGNS OF REDEVELOPMENT...SO HAVE UPDATED THE FORECAST TO
LOWER POPS INTO THE SLIGHT RANGE ACROSS THE CWA FOR THE REMAINDER
OF TONIGHT. NO OTHER CHANGES TO FORECAST PLANNED AT THIS TIME.

TAKING A QUICK LOOK AT THE NEAR TERM MODELS...HIGH PRESSURE REMAINS
OVER THE COLORADO NEW MEXICO BORDER...AND THE MOISTURE IS NOT GOING
ANYWHERE...SO NO REASON TO THINK THAT TOMORROW WILL BE ANY LESS
ACTIVE. SO AGAIN...NO OTHER CHANGES TO FORECAST OTHER THAN THE
AFOREMENTIONED.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

SMR
Hazardous weather outlook, Aug 7, 10:25 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST SUN AUG 7 2005

AZZ019-029>035-081400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1025 AM MST SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER
TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY
ALONG A LINE FROM SIERRA VISTA TO CLIFTON. STORMS WILL THEN PUSH
WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND INTO THE
FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE
MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS
CENTRAL AND WESTERN PIMA COUNTY WHERE SATURATED SOILS WILL CAUSE ANY
ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED
BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED
PLENTY OF MOISTURE WAS PRESENT ACROSS SOUTHEAST ARIZONA WITH A BROAD
MOISTURE BOUNDARY IN THE LOW TO MIDDLE PORTIONS OF THE ATMOSPHERE
EXTENDING ALONG A LINE FROM SIERRA VISTA TO CLIFTON.

A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER
VAPOR IMAGERY...EXTENDING FROM THE FAR SOUTHWEST CORNER OF NEW
MEXICO...INTO NORTH CENTRAL SONORA MEXICO. THIS FEATURE WILL PUSH
WEST TODAY AS IT SLOWLY ROTATES AROUND THE PERIPHERY OF THE UPPER
HIGH. THE UPPER HIGH...CENTERED NEAR THE EAST CENTRAL MOUNTAINS OF
ARIZONA TODAY WILL CHANGE FROM A NEUTRAL ORIENTATION INTO A MORE
ELONGATED AND NEGATIVELY TILTED ORIENTATION. AS THIS OCCURS...IT
WILL RESULT IN AN AREA OF DIFFLUENCE ACROSS SOUTH CENTRAL ARIZONA.

THE INCREASED LIFT RESULTING FROM THE SLOWLY APPROACHING MID TO
UPPER LEVEL DISTURBANCE...AND THE UPPER DIFFLUENCE ALOFT ACROSS
SOUTH CENTRAL ARIZONA WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY
ALONG THE MOISTURE BOUNDARY ALIGNED FROM SIERRA VISTA TO CLIFTON.

THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK STEERING
FLOW FROM THE EAST SOUTHEAST AT 10 KTS. THIS RATHER WEAK STEERING
FLOW AND RESULTING WEAK SHEAR BOTH SUGGEST THAT PULSE STORMS WILL
GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA TODAY. HOWEVER...THE
STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE PUSHING ALONG THE
FAR SOUTHEAST PORTION OF THE STATE WILL ALLOW STORMS TO BECOME MORE
MULTICELLULAR IN NATURE.

LOOK FOR THUNDERSTORMS TO BEGIN TO DEVELOP OVER THE HIGHER TERRAIN
LATE THIS MORNING AND EARLY THIS AFTERNOON...WITH AN ENHANCEMENT OF
THUNDERSTORM DEVELOPMENT OCCURRING ALONG THE AFORE MENTIONED MOISTURE
BOUNDARY. ALTHOUGH THESE STORMS WILL INITIALLY STRUGGLE TO PUSH OFF
THE MOUNTAINS...THEY WILL EVENTUALLY MOVE WEST AT 10 TO 15 MPH INTO
THE VALLEYS BY MID AFTERNOON AND FAR WESTERN DESERTS BY LATE THIS
AFTERNOON AND EVENING.

THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM
NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE
THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 7, 7:17 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
717 PM MST SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/07/2005                   PIMA               AZ   DEPT OF HIGHWAYS

            STONE AVENUE UNDERPASS FLOODED. WATER DEPTH APPROXIMATELY
            10 FEET DEEP.

0400 PM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/07/2005                   PIMA               AZ   BROADCAST MEDIA

            MANY ROAD CLOSURES ACROSS THE CITY OF TUCSON...ESPECIALLY
            THE CENTRAL AND WESTERN SECTIONS.

&&

JGLUECK
Local storm report, Aug 7, 10:43 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1043 PM MST SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     TUCSON                  32.20N 110.89W
08/07/2005                   PIMA               AZ   BROADCAST MEDIA

            MULTIPLE LARGE TREES AND POWER LINES DOWN ACROSS THE
            CITY. MULTIPLE REPORTS OF ROOF DAMAGE.

&&

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:18 AM MSTFlash Flood WarningTWCPima57 min
Aug 8, 1:21 AM MSTFlash Flood WarningTWCPima54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.